Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 74, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2013, 7:36 PM CDT for 4 counties in Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2013, 7:36 PM CDT (00:36 UTC)
- Expired
- Apr 17, 2013, 8:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Kinney County, TX, Maverick County, TX, Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 18 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2571 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 20.0
The text
As transmitted, in the capitals the NWS used until 2016.
857
WUUS54 KEWX 180036
SVREWX
TXC271-323-463-507-180130-
/O.NEW.KEWX.SV.W.0074.130418T0036Z-130418T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
736 PM CDT WED APR 17 2013
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN KINNEY COUNTY...
MAVERICK COUNTY...
EXTREME SOUTHWESTERN UVALDE COUNTY...
EXTREME NORTHWESTERN ZAVALA COUNTY...
* UNTIL 830 PM CDT.
* AT 735 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF
SPOFFORD...AND MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE DABNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2919 10008 2889 10009 2905 10050 2913 10052
2920 10048
TIME...MOT...LOC 0036Z 289DEG 21KT 2908 10041
$$3 follow-up statements
799 WWUS54 KEWX 180052 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 752 PM CDT WED APR 17 2013 TXC271-323-463-507-180130- /O.CON.KEWX.SV.W.0074.000000T0000Z-130418T0130Z/ KINNEY TX-UVALDE TX-MAVERICK TX-ZAVALA TX- 752 PM CDT WED APR 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EXTREME NORTHWESTERN ZAVALA...MAVERICK...EXTREME SOUTHWESTERN UVALDE AND SOUTHEASTERN KINNEY COUNTIES... AT 749 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHERN MAVERICK COUNTY...OR 10 MILES SOUTHEAST OF SPOFFORD...MOVING EAST AT 25 MPH. LAT...LON 2913 10041 2911 10008 2889 10009 2902 10043 TIME...MOT...LOC 0051Z 289DEG 21KT 2905 10032 $$
849 WWUS54 KEWX 180108 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 808 PM CDT WED APR 17 2013 TXC271-463-180118- /O.CAN.KEWX.SV.W.0074.000000T0000Z-130418T0130Z/ KINNEY TX-UVALDE TX- 808 PM CDT WED APR 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN UVALDE AND SOUTHEASTERN KINNEY COUNTIES IS CANCELLED... LAT...LON 2897 10028 2908 10026 2908 10008 2889 10009 TIME...MOT...LOC 0108Z 289DEG 21KT 2902 10021 $$ TXC323-507-180130- /O.CON.KEWX.SV.W.0074.000000T0000Z-130418T0130Z/ MAVERICK TX-ZAVALA TX- 808 PM CDT WED APR 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EXTREME NORTHWESTERN ZAVALA AND MAVERICK COUNTIES... AT 803 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHERN MAVERICK COUNTY...OR 14 MILES SOUTHEAST OF SPOFFORD...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. LAT...LON 2897 10028 2908 10026 2908 10008 2889 10009 TIME...MOT...LOC 0108Z 289DEG 21KT 2902 10021 $$
575 WWUS54 KEWX 180130 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 830 PM CDT WED APR 17 2013 TXC323-507-180141- /O.EXP.KEWX.SV.W.0074.000000T0000Z-130418T0130Z/ MAVERICK TX-ZAVALA TX- 830 PM CDT WED APR 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN ZAVALA AND MAVERICK COUNTIES HAS EXPIRED... LAT...LON 2897 10028 2908 10026 2908 10008 2889 10009 TIME...MOT...LOC 0108Z 289DEG 21KT 2902 10021 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 7:01 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 17, 7:01 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 701 PM CDT WED APR 17 2013 .AVIATION... CIGS WILL LOWER THIS EVENING AS RICH GULF MOISTURE ADVECTION CONTINUES OVER SOUTH CENTRAL TEXAS. I-35 CORRIDOR TERMINALS MVFR CIGS THIS EVENING WITH PATCHY DRIZZLE LOCALLY LOWERING VSBYS. CIGS LOWERING TO IFR BY LATE EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT DEVELOPING DURING THE PRE-DAWN HOURS LOCALLY LOWERING VSBYS. MVFR CIGS BY LATE MORNING IMPROVING TO VFR CIGS BY MID AFTERNOON. I-35 CORRIDOR WINDS SOUTHEAST 15 TO 25 KTS THIS EVENING LOWERING TO 10 TO 15 KTS OVERNIGHT. A COLD FRONT WILL PUSH THROUGH THE I-35 CORRIDOR TERMINALS BY LATE MORNING WITH NORTH WINDS INCREASING TO 15 TO 25 KTS. KDRT TERMINAL VFR CIGS THIS EVENING WITH THUNDERSTORMS IN VICINITY EARLY THIS EVENING MAKING FOR VARIABLE AND GUSTY SURFACE WINDS TO 40 KTS. CIGS LOWERING TO MVFR OVERNIGHT WITH COLD FRONTAL PASSAGE AROUND DAWN RAPIDLY IMPROVING CIGS TO VFR. KDRT WINDS SOUTHEAST 10 TO 20 KTS TONIGHT BECOMING NORTHWEST 15 TO 25 KTS AFTER DAWN. && .PREV DISCUSSION... /ISSUED 324 PM CDT WED APR 17 2013/ SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... LOW CLOUDS WERE HAVING A DIFFICULT TIME BREAKING OUT ACROSS PARTS OF THE CENTRAL CWA THIS AFTERNOON DUE TO THE STRONG LOW LEVEL MOISTURE ADVECTION OFF THE GULF. THE WARM AND MOIST SLY WINDS WILL CONTINUE THIS EVENING AND MOST OF THE OVERNIGHT HOURS. LOW CLOUDS WILL QUICKLY REDEVELOP EARLY THIS EVENING...WITH ISOLATED LOW LEVEL CONVERGENCE SHOWERS FORMING LATER THIS EVENING ACROSS THE EASTERN HALF OF THE CWA. THE STRONG COLD FRONT DIVING SWD ACROSS NW TX THIS AFTERNOON WILL ARRIVE IN THE NWRN CWA IN THE EARLY MORNING HOURS AND APPROACH THE I35 CORRIDOR BY DAYBREAK WITH A LINE OF SCATTERED SHOWERS/ISOLATED STORMS ALONG THE FRONT. THE COLD FRONT QUICKLY PUSHES EAST OF THE CWA BY EARLY AFTERNOON AND THEREFORE THE SEVERE RISK IS REDUCED FOR THIS AREA AS THE COOLER DRIER AIRMASS QUICKLY BUILDS IN BEHIND THE FRONT. WILL STILL MENTION A FEW STRONG STORMS OVER THE FAR EASTERN COUNTIES IN THE LATE MORNING AND EARLY AFTERNOON HOURS IN THE HWO. OTHERWISE CLEARING...WINDY AND COOLER THURSDAY...ALTHOUGH THE RIO GRANDE PLAINS WILL STILL SEE HIGHS IN THE LOW TO MID 80S WHERE COLD AIR ADVECTION WILL NOT BE AS STRONG. CLEAR AND MUCH COLDER THURSDAY NIGHT...ALTHOUGH WINDS SHOULD KEEP TEMPERATURES UP A FEW DEGREES...PROBABLY KEEPING MIN TEMPS ABOVE RECORD VALUES. LONG TERM (FRIDAY THROUGH WEDNESDAY)... THE COOL DRY SURFACE RIDGE PREVAILING OVER THE AREA FRIDAY AND SLOWLY SLIDING EASTWARD FRIDAY NIGHT. UNSEASONABLY COOL AND SUNNY FRIDAY WITH NLY WINDS SUBSIDING AND SHIFTING TO THE SE OVER RIO GRANDE PLAINS IN THE AFTERNOON. CLEAR SKIES AND LIGHT WINDS SHOULD ALLOW FOR A NEAR IDEAL NIGHT OF RADIATIONAL COOLING. THEREFORE THERE IS A GOOD OPPORTUNITY FOR RECORD LOWS TO BE TIED OR BROKEN SATURDAY MORNING. A WARMING TREND OVER THE WEEKEND IN THE EARLY NEXT WEEK AS THE SURFACE RIDGE SLIPS EAST. S-SELY BREEZES PICKING UP BY SATURDAY AFTERNOON AND CONTINUING THROUGH MONDAY NIGHT. LOW LEVEL MOISTURE RETURNING SUNDAY MORNING WITH MUCH WARMER MIN TEMPS MONDAY AND TUESDAY MORNINGS. ANOTHER STRONG CANADIAN COLD FRONT IS INDICATED TO PUSH THRU S TX DURING AFTERNOON AND EVENING TUESDAY. HAVE CONTINUED SLIGHT TO LOW CHANCE POPS WITH THIS FRONT WITH SOME POSSIBLE POST FRONTAL SHOWERS DUE TO DISTURBANCES IN THE WESTERLY FLOW ALOFT. FIRE WEATHER... A STRONG COLD FRONT THURSDAY WILL BRING A BRIEF CHANCE OF WETTING RAINS TO THE NORTH AND EASTERN PARTS OF THE AREA TONIGHT AND THURSDAY MORNING. VERY WINDY AND DRY CONDITIONS WILL DEVELOP ACROSS MUCH OF THE AREA THURSDAY AFTERNOON AND EVENING BEHIND THE FRONT. FIRE WEATHER CONDITIONS WILL REACH CRITICAL CRITERIA BEHIND THE FRONT ACROSS THE WESTERN PORTIONS OF THE AREA AND A RED FLAG WARNING WILL BE IN EFFECT FROM 9AM TO 9PM ON THURSDAY. THE REMAINDER OF SOUTH CENTRAL TEXAS WILL HAVE ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON INTO EARLY EVENING. ELEVATED FIRE WEATHER CONDITIONS ARE INDICATED DURING THE AFTERNOON HOURS ON FRIDAY AND SATURDAY FOR THE WESTERN HALF OF SOUTH CENTRAL TEXAS. SOUTHERLY WINDS RESUME OVER THE WEEKEND ALLOWING RELATIVE HUMIDITIES TO RECOVER SUNDAY INTO EARLY NEXT WEEK AHEAD OF THE NEXT COLD FRONT ON TUESDAY. CLIMATE... RECORD LOWS FOR APRIL 19 AND 20: AUSTIN CAMP MABRY...35/1901...39/1924 AUSTIN BERGSTROM....41/1953...45/2008 SAN ANTONIO.........42/1901...46/1953 DEL RIO.............46/1953...48/1953 && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 75 46 71 41 / 40 40 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 68 75 44 69 35 / 30 40 0 0 0 NEW BRAUNFELS MUNI AIRPORT 69 78 45 71 39 / 30 30 0 0 0 BURNET MUNI AIRPORT 66 73 42 68 38 / 50 30 0 0 0 DEL RIO INTL AIRPORT 68 85 50 75 46 / 10 - 0 0 0 GEORGETOWN MUNI AIRPORT 67 72 41 68 37 / 50 40 0 0 0 HONDO MUNI AIRPORT 70 83 47 73 41 / 20 20 0 0 0 SAN MARCOS MUNI AIRPORT 69 76 44 70 39 / 30 40 0 0 0 LA GRANGE - FAYETTE REGIONAL 73 76 46 69 40 / 20 50 0 0 0 SAN ANTONIO INTL AIRPORT 68 81 48 72 42 / 30 30 0 0 0 STINSON MUNI AIRPORT 70 82 48 73 43 / 20 30 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 9 AM TO 9 PM CDT THURSDAY FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...DIMMIT...EDWARDS...FRIO...KERR... KINNEY...MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA. && MESOSCALE/AVIATION...02 SYNOPTIC/GRIDS...18 PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 17, 3:51 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 351 PM CDT WED APR 17 2013 TXZ171>173-183>194-202>209-217>225-228-182100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 351 PM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A CHANCE FOR STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND UP TO 40 MPH WIND GUSTS ALONG AND EAST OF HIGHWAY 71 AS A COLD FRONT PUSHES EASTWARD THURSDAY MORNING THROUGH EARLY AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM 9 AM TO 9 PM THURSDAY FOR THE AREA WEST OF A LINE FROM MOUNTAIN HOME TO LYTLE TO CAMPBELLTON DUE TO BREEZY CONDITIONS AND LOW RELATIVE HUMIDITY BEHIND A COLD FRONT. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Apr 17, 6:27 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 PM CDT WED APR 17 2013
TXZ183-202-217-180030-
KINNEY-MAVERICK-VAL VERDE-
627 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MAVERICK...
EXTREME SOUTHERN VAL VERDE AND SOUTHWESTERN KINNEY COUNTIES UNTIL 730
PM CDT...
AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF LAUGHLIN AFB...OR 12 MILES
SOUTHEAST OF DEL RIO...MOVING EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPOFFORD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2932 10087 2930 10030 2905 10034 2912 10074
2917 10079 2920 10078 2925 10083 2927 10088
TIME...MOT...LOC 2327Z 276DEG 39KT 2922 10076The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:07 PM CDT | Special Weather Statement | EWX | Zavala | 38 min |
| Apr 17, 8:32 PM CDT | Special Weather Statement | EWX | Zavala | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.